CASE REPORTS
JOURNAL ARTICLE
Add like
Add dislike
Add to saved papers

Carbamazepine-induced hyperammonemia.

PURPOSE: A case of carbamazepine-induced hyperammonemia is presented.

SUMMARY: A 26-year-old man with bipolar disorder, seizures, and mild mental retardation secondary to a traumatic brain injury began treatment with carbamazepine for aggression and seizure control. After three weeks of carbamazepine therapy, the patient arrived at the emergency department (ED) with severe agitation and aggressive behavior. His oral medications included topiramate, carbamazepine, olanzapine, quetiapine, guanfacine, and desmopressin acetate. The patient's medications had been stable for at least six months except for the addition of carbamazepine one month before his arrival at the ED. Upon admission, the patient's vital signs were found to be within normal limits, as were his liver profile results, complete blood count, thyroid-stimulating-hormone level, and serum chemistry panel. His serum carbamazepine concentration was 3.9 microg/mL (reference range, 4-12 microg/mL), and his serum ammonia concentration was 127 microg/dL (reference range, 19-60 microg/dL). Carbamazepine was discontinued upon admission, and the patient was treated with oral lactulose. Since carbamazepine was discontinued and had been prescribed for bipolar disorder, his olanzapine dosage was increased, and trazodone was added at bedtime for insomnia. Of note, the patient had been on carbamazepine therapy one year earlier and had experienced the same adverse event. He had also developed elevated serum ammonia levels while on valproic acid. The patient's serum ammonia level returned to normal by hospital day 4, and he was discharged to his group home.

CONCLUSION: A 26-year-old man with bipolar disorder developed hyperammonemia three weeks after initiating carbamazepine therapy.

Full text links

We have located links that may give you full text access.
Can't access the paper?
Try logging in through your university/institutional subscription. For a smoother one-click institutional access experience, please use our mobile app.

For the best experience, use the Read mobile app

Mobile app image

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app

All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.

By using this service, you agree to our terms of use and privacy policy.

Your Privacy Choices Toggle icon

You can now claim free CME credits for this literature searchClaim now

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app